Minnesota, 2006

Damaging Winds in Minnesota, July 29, 2006

July 29, 2006 · NWS MPX · 6 events in 3 counties and zones

6 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 28, 8:35 PM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 28, 8:35 PM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
935 PM CDT FRI JUL 28 2006

.UPDATE...
SURFACE BOUNDARY OVER NW WISCONSIN INTO CENTRAL MINNESOTA HAS NOT
MOVED MUCH THIS EVENING. CONTINUED WARM/THETA E ADVECTION INTO
BOUNDARY OVER NORTHWEST WISCONSIN MAINTAINING CONVECTION.
PRECIPITABLE WATER ON KMPX SOUNDING AT 1.9 INCHES...AND GOES
SOUNDER ALSO SHOWING A MAX OF OF SAME OVER MPX AND SOUTHEAST
MINNESOTA. ELEVATED CONVECTION OVER NORTH DAKOTA IN AREA OF VERY
STRONG MID LEVEL WARM ADVECTION. RUC...AT LEAST THROUGH 04Z
CARRIES THIS PATTERN MAINLY INTO NORTHERN MINNESOTA BUT IT WILL BE
A CLOSE CALL. 850 MB MOISTURE CONVERGENCE ALSO CARRIES INTO
NORTHERN MINNESOTA. WILL HAVE TO WATCH CLOSELY FOR A FLOOD THREAT
AS WELL AS SVR..IF DEVELOPMENT OVER ND TAKES A TURN AND HEADS
SOUTHEAST BEFORE MAX LIFT SURGES NORTHEAST INTO NW MN.

&&

.PREV DISCUSSION... /ISSUED 320 PM CDT FRI JUL 28 2006/

DISCUSSION...
MULTIPLE CONCERNS IN THE SHORT TERM. FIRST WILL BE THE THREAT OF
SEVERE STORMS EARLY TONIGHT OVER EAST CENTRAL MN AND WEST CENTRAL
WI AS A COOL FRONT TO OUR NORTH SAGS SOUTHEAST. EXPECT STORMS TO
DEVELOP IN THE NEXT HOUR FROM NEAR DLH TO AIT IN THE VICINITY OF
THE FRONTAL BOUNDARY. SHEAR VALUES WOULD SUPPORT SEVERE STORMS IN
THE AFOREMENTIONED AREA. MORE STORMS EXPECTED LATE TONIGHT OVER
NORTHERN MN AHEAD OF A STRONGER SHORT WAVE. EXPECT THE ACTIVITY TO
SPREAD SOUTHEAST ACROSS WEST CENTRAL WI SATURDAY MORNING. FRONTAL
BOUNDARY NEARLY STATIONARY TOMORROW FROM NW TO SE TO THE NORTH AND
EAST OF MSP. THIS SHOULD KEEP CENTRAL MN AND WEST CENTRAL WI FROM
NEEDING A HEAT ADVISORY. HEAT ADVISORY STILL FINE FOR HENNEPIN AND
RAMSEY COUNTIES. ANOTHER HEAT ADVISORY LIKELY FOR SOUTH CENTRAL
MN. BOUNDARY BEGINS MOVING NORTHEAST OF THE REGION SATURDAY NIGHT
WITH THE WARMEST AIR SPREADING OVER SUNDAY INTO MONDAY. EXCESSIVE
HEAT WARNING MAY BE NEEDED FOR HENNEPIN AND RAMSEY COUNTIES AND
CURRENT WATCH IN EFFECT LEADS INTO IT WELL. WILL HAVE HIGHS NEAR
100 BOTH SUNDAY AND MONDAY.

LONGER TERM...MONDAY NIGHT THROUGH FRIDAY
AXIS OF IMPRESSIVE UPPER RIDGE LOOKS LIKE IT WILL SHIFT TO OUR EAST
PRIOR TO MONDAY NIGHT...AND SOME COOLING SHOULD TAKE PLACE AS FRONT
WILL BE ABLE TO SNEAK THROUGH CWA. BUT SW/NE ORIENTATION DOES MEAN
THAT FRONT MAY STALL JUST TO OUR SOUTHEAST. SLOWING FRONT MEANS THAT
FRM/MSP/RPD AND POINTS SE MAY REACH THE LOWER OR EVEN MIDDLE 90S
TUESDAY... AND NOT COOL OFF UNTIL TUESDAY NIGHT OR WEDNESDAY. GFS
AND ECMWF BOTH INDICATE ANOTHER SHORT WAVE IN THE SW FLOW...ALONG
WITH SFC DEVELOPMENT IN THE CENTRAL PLAINS HEADING NEWD. THIS COULD
RESULT IN RAIN TUESDAY INTO WEDNESDAY...ESPECIALLY FROM SC MN INTO
WC WISC. WILL NEED TO WATCH FOR POSSIBILITY THAT TEMPS WILL BE
COOLER THAN FORECAST IF RAIN DOES BECOME MORE LIKELY. ONCE THAT
SYSTEM GOES BY DURING MIDWEEK...DRY AND NICELY COOLER FOR LATE IN
THE WEEK.

MPX WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ANOKA-BENTON-BLUE
     EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DOUGLAS-
     FARIBAULT-FREEBORN-GOODHUE-ISANTI-KANABEC-KANDIYOHI-LAC QUI
     PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-MILLE LACS-MORRISON-
     NICOLLET-POPE-REDWOOD-RENVILLE-RICE-SCOTT-SHERBURNE-SIBLEY-
     STEARNS-STEELE-STEVENS-SWIFT-TODD-WASECA-WASHINGTON-
     WATONWAN-WRIGHT-YELLOW MEDICINE COUNTY(IES).

     HEAT ADVISORY UNTIL 7 AM CDT SUNDAY FOR HENNEPIN-RAMSEY
     COUNTY(IES).

     EXCESSIVE HEAT WATCH FROM SUNDAY MORNING THROUGH LATE MONDAY
     NIGHT FOR HENNEPIN-RAMSEY COUNTY(IES).

WI...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BARRON-CHIPPEWA-
     DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST. CROIX
     COUNTY(IES).

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY UNTIL 7 AM CDT SUNDAY FOR HENNEPIN-RAMSEY
     COUNTY(IES).

     EXCESSIVE HEAT WATCH FROM SUNDAY MORNING THROUGH LATE MONDAY
     NIGHT FOR HENNEPIN-RAMSEY COUNTY(IES).

WI...NONE.
&&

99/99
Hazardous weather outlook, Jul 28, 7:31 PM CST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
831 PM CDT FRI JUL 28 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
291115-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
831 PM CDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...REST OF TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF WEST
CENTRAL WISCONSIN AND FOR A PORTION OF MINNESOTA...GENERALLY NORTH
OF A LINE FROM APPLETON TO ST PAUL. THE PRIMARY THREATS FROM ANY
SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL...THOUGH
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE LATE IN THE OVERNIGHT
HOURS. A STATIONARY FRONT DRAPED ACROSS THE DAKOTAS AND CENTRAL
MINNESOTA WILL TRIGGER THUNDERSTORM DEVELOPMENT DURING THE
OVERNIGHT HOURS. THESE ARE EXPECTED TO TRAVERSE EAST AND MAY
IMPACT MINNESOTA PORTIONS OF THE OUTLOOK AREA BY 100 AM. WITH
EVENING THUNDERSTORMS IN NORTHWEST WISONCSIN...THE THREAT WILL
LAST FOR THE ENTIRE NIGHT FOR WISCONSIN COUNTIES IN THE OUTLOOK
AREA.

IN ADDITION...LOW TEMPERATURES WILL NOT FALL MUCH IN AND AROUND
THE TWIN CITIES TONIGHT. WITH LITTLE REPRIEVE FROM THE HEAT...A
HEAT ADVISORY REMAINS IN EFFECT THROUGH TONIGHT. SEE THE LATEST
NPW PRODUCT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE HEAT AND HUMIDITY WILL PERSIST THROUGH MONDAY...WITH
TEMPERATURES WARMING INTO THE MID AND UPPER 90S...MAYBE EVEN 100.
HEAT INDICES ARE EXPECTED TO EXCEED TRIPLE DIGITS...ESPECIALLY
ACROSS PORTIONS OF WESTERN AND CENTRAL MINNESOTA...POSSIBLY
REACHING 110 DEGREES ACROSS PORTIONS OF SOUTHERN MINNESOTA ON
SUNDAY. THE HEAT ADVISORY FOR HENNEPIN AND RAMSEY COUNTIES WILL
PERSIST THROUGH SATURDAY NIGHT...AND AN EXCESSIVE HEAT WATCH IS
IN EFFECT FOR THE SAME AREA FROM SUNDAY MORNING THROUGH MONDAY
NIGHT. IT IS QUITE POSSIBLE THAT THE HEAT ADVISORY MAY NEED TO BE
EXPANDED ACROSS THE ENTIRE REGION.

IN ADDITION TO THE HEAT...SCATTERED THUNDERSTORMS...SOME OF WHICH
MAY BE SEVERE...WILL BE POSSIBLE ALONG A FRONTAL BOUNDARY ON
SATURDAY AFTERNOON AND SATURDAY NIGHT...MAINLY ACROSS CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN. LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREATS. ADDITIONAL CHANCES OF SEVERE
THUNDERSTORMS WILL ENTER THE FORECAST DURING THE MIDDLE OF NEXT
WEEK. CONTINUE TO MONITOR FORECASTS AND OUTLOOKS FOR DETAILS ON
THESE MIDWEEK SEVERE WEATHER CHANCES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED IN WEST CENTRAL WISCONSIN
DURING TONIGHT. ACTIVATION MAY ALSO BE NEEDED IN CENTRAL
MINNESOTA...NAMELY AFTER 100 AM.

MTF/TDK

In the hours before

Local storm report, Jul 28, 11:08 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1208 AM CDT SAT JUL 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 AM     HAIL             8 N BRUCE               45.57N 91.27W
07/29/2006  E0.88 INCH       RUSK               WI   LAW ENFORCEMENT

&&

MTF
Special weather statement, Jul 29, 1:12 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
212 AM CDT SAT JUL 29 2006

MNZ042-043-290815-
MORRISON-TODD-
212 AM CDT SAT JUL 29 2006

...SIGNIFICANT WEATHER ALERT FOR TODD AND MORRISON COUNTIES UNTIL 315
AM CDT...

AT 211 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
MOTLEY TO 7 MILES WEST OF EAGLE BEND...AND MOVING SOUTHEAST AT 30
MPH.

WINDS AROUND 55 MPH ARE EXPECTED WITH THESE STORMS.

PEOPLE IN NORTHERN MORRISON AND TODD COUNTIES...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

JPR

The radar

The Minneapolis radar (KMPX), 185 km away, was scanning. The volume nearest the first event began at 07:18 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morrison

When
July 29, 1:20 AM CST
Where
Morrison County, Motley
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.333, -94.650

Tree felled over road.

Thunderstorm Wind, Morrison

When
July 29, 1:30 AM CST
Where
Morrison County, 8 mi ESE of Motley
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.283, -94.500

Tree toppled over road.

Thunderstorm Wind, Mille Lacs

When
July 29, 2:20 AM CST
Where
Mille Lacs County, 6 mi S of Onamia
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.000, -93.667

Tree downed over road.

Thunderstorm Wind, Mille Lacs

When
July 29, 2:20 AM CST
Where
Mille Lacs County, 2 mi N of Isle
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.167, -93.467

Tree felled over road.

Thunderstorm Wind, Kanabec

When
July 29, 2:40 AM CST
Where
Kanabec County, 1 mi W of Mora
Measured
52 kt (60 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
45.883, -93.317

Large branch fell across power line.

Thunderstorm Wind, Kanabec

When
July 29, 2:45 AM CST
Where
Kanabec County, Mora
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.883, -93.300

Tree toppled at Grove Avenue and 3rd Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520344, 5520345, 5520346, 5520347, 5520348, 5520349.